ePrints@IIScePrints@IISc Home | About | Browse | Latest Additions | Advanced Search | Contact | Help

A Smooth Finite Element Method Based on Reproducing Kernel DMS-Splines

Sunilkumar, N and Roy, D (2010) A Smooth Finite Element Method Based on Reproducing Kernel DMS-Splines. In: Computer Modeling in Engineering and Sciences (CMES), 65 (2). pp. 107-153.

[img] PDF
CMES201005231655_9648.pdf - Accepted Version

Download (801Kb)
Official URL: http://www.techscience.com/paper.asp?jnl=cmes&issu...

Abstract

The element-based piecewise smooth functional approximation in the conventional finite element method (FEM) results in discontinuous first and higher order derivatives across element boundaries Despite the significant advantages of the FEM in modelling complicated geometries, a motivation in developing mesh-free methods has been the ease with which higher order globally smooth shape functions can be derived via the reproduction of polynomials There is thus a case for combining these advantages in a so-called hybrid scheme or a `smooth FEM' that, whilst retaining the popular mesh-based discretization, obtains shape functions with uniform C-p (p >= 1) continuity One such recent attempt, a NURBS based parametric bridging method (Shaw et al 2008b), uses polynomial reproducing, tensor-product non-uniform rational B-splines (NURBS) over a typical FE mesh and relies upon a (possibly piecewise) bijective geometric map between the physical domain and a rectangular (cuboidal) parametric domain The present work aims at a significant extension and improvement of this concept by replacing NURBS with DMS-splines (say, of degree n > 0) that are defined over triangles and provide Cn-1 continuity across the triangle edges This relieves the need for a geometric map that could precipitate ill-conditioning of the discretized equations Delaunay triangulation is used to discretize the physical domain and shape functions are constructed via the polynomial reproduction condition, which quite remarkably relieves the solution of its sensitive dependence on the selected knotsets Derivatives of shape functions are also constructed based on the principle of reproduction of derivatives of polynomials (Shaw and Roy 2008a) Within the present scheme, the triangles also serve as background integration cells in weak formulations thereby overcoming non-conformability issues Numerical examples involving the evaluation of derivatives of targeted functions up to the fourth order and applications of the method to a few boundary value problems of general interest in solid mechanics over (non-simply connected) bounded domains in 2D are presented towards the end of the paper

Item Type: Journal Article
Additional Information: Copyright of this article belongs to Tech Science Press.
Keywords: DMS-splines; Delaunay triangulation; globally smooth shape functions; polynomial reproduction; boundary value problems
Department/Centre: Division of Mechanical Sciences > Civil Engineering
Date Deposited: 13 Dec 2010 10:14
Last Modified: 14 Dec 2010 10:38
URI: http://eprints.iisc.ernet.in/id/eprint/34466

Actions (login required)

View Item View Item